Acetaminophen, also called as paracetamol, is a popular and widely used drug to reduce pain and for fever. The analgesic is an over the counter medicine and one of the most common drugs sold under many brand names, like Feverall, Tactinal, Tylenol, Actamin, etc. Recently, the Food and Drug Administration revealed the shocking fact that this long used common drug causes very rare but serious skin reactions in a few people. It includes rashes, blisters, and damages to the surface of the skin. Although the skin reactions are very rare, they are severe and potentially fatal.
Stevens – Johnson Syndrome and Toxic Epidermal Necrolysis are the two severe and fatal skin disorders. Toxic epidermal necrolysis is more aggressive than the other one. The symptoms of these fatal skin disorders generally begin with flu like symptoms such as fever, sore-throat, ulcer in mouth, difficultly in swallowing, etc.
These are life-threatening conditions where the death of each cell in the body separates the outermost layer of the skin, epidermis from the middle layer of the skin, dermis. In a lighter note, the outer skin becomes patchy! The skin in the entire body appears peeled and eroded. It affects the immune system and even causes blindness.
Experiencing any of the symptoms you need immediate hospitalization, followed by appropriate medical attention, otherwise it may cause death. Recovery from such distressing and painful skin disorder takes a longer time. It may take a year to recover. Some of the possible complications to your health include damages to internal organs, permanent scarring, pigmentation of skin, etc.
Less Aggressive yet fatal skin reaction with acetaminophen
The third skin condition is called Acute generalized exanthematous pustulosis is a less severe yet fatal skin disorder caused by Acetaminophen rarely. The condition refers to an acute eruption in skin.
Anyone who is developing rashes or blisters or any kind of skin irritation after taking acetaminophen, should immediately stop taking it further and visit a physician to get appropriate help.
A warning note about the possible yet very rare and fatal side effects of acetaminophen will be added to the labels of all medicines that contain acetaminophen as a major ingredient.